Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 86, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 20, 2017, 9:06 PM MDT for Lincoln County, Colorado. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2017, 9:06 PM MDT (03:06 UTC)
- Expired
- Jul 20, 2017, 9:21 PM MDT
- In force
- 15 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Lincoln County, CO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 3.1 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 203 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 2520 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
857
WUUS55 KBOU 210306
SVRBOU
COC073-210345-
/O.NEW.KBOU.SV.W.0086.170721T0306Z-170721T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
906 PM MDT THU JUL 20 2017
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Northeastern Lincoln County in east central Colorado...
* Until 945 PM MDT
* At 906 PM MDT, a severe thunderstorm was located 6 miles northeast
of Genoa, or 15 miles east of Limon, moving northeast at 10 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Arriba and Genoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Very heavy rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3942 10358 3957 10318 3957 10316 3928 10315
3924 10348
TIME...MOT...LOC 0306Z 247DEG 8KT 3935 10342
HAIL...1.00IN
WIND...<50MPH
$$
BAKER1 follow-up statement
721
WWUS55 KBOU 210321
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
921 PM MDT THU JUL 20 2017
COC073-210331-
/O.CAN.KBOU.SV.W.0086.000000T0000Z-170721T0345Z/
Lincoln CO-
921 PM MDT THU JUL 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However, small hail and
heavy rain are still possible with this thunderstorm.
LAT...LON 3942 10358 3957 10318 3957 10316 3928 10315
3924 10348
TIME...MOT...LOC 0320Z 247DEG 8KT 3936 10338
$$
BAKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:00 PM MDT, 6 minutes earlier.
Area forecast discussion, Jul 20, 9:00 PM MDT, 6 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 900 PM MDT Thu Jul 20 2017 .UPDATE... Issued at 900 PM MDT Thu Jul 20 2017 Updated the PoP and Wx grids for ongoing convection that should keep going across Arapahoe and Lincoln/Elbert Counties this evening. Overage coverage is low as previous convection from this afternoon has stabilized the atmosphere across much of the Plains. The thunderstorms should diminish by midnight tonight and skies should gradually become partly cloudy then mostly clear by sunrise. Latest model trends are showing Friday with a similar set up to today but with a bit more precipitable water and the addition of a cool front that looks to be fairly well timed with early afternoon heating the northern third of the Plains of Colorado. The convective evolution Friday afternoon could be storms initiating midday across the Front Range mountains and the Palmer Divide, aided by upslope flow, which then move northeast across the Plains propagating along the gust fronts generated by the initial round of convection. Shear values still look too weak for well organized convection but the threat of heavy rain will be watched closely with any slow moving widely scattered thunderstorms. && .SHORT TERM...(This evening through Friday) Issued at 332 PM MDT Thu Jul 20 2017 The slowly evolving upper air pattern over the southern United States will continue funneling monsoonal moisture over Colorado through tomorrow. This afternoon has seen another round of showers develop over the mountains and move slowly north-northeastwards. Moderate rainfall amounts and hail up to marble size has been reported so far. The freezing level was 16,000 feet this morning, showing how warm the airmass is. Precipitable water values along the I-25 corridor now range from 0.85 to 1.10 inch, which is moist enough for storms to produce periods of heavy rain. Satellite imagery indicates that most of the plains should remain dry this evening as a capping inversion is in place over the southern plains into southeast Colorado. The shower activity over the mountains this afternoon should begin taking a bit of a more northeastward track this evening as the embedded short wave aloft rotates around the strong upper ridge over the southern plains. Shower activity will gradually diminish through the evening with the loss of daytime heating. For Friday, another round of convection is expected. The short and medium range models indicate that moisture levels will be slightly higher tomorrow, so the threat of heavy rain may be a little higher. Temperatures are also forecast to be a couple degrees cooler, owing to the slight increase in the amount of moisture present. Like today, a sunny morning across the state will give way to increasing clouds and showers through the afternoon. The highest pops will be over the mountains and adjacent plains. Winds aloft will remain weak, so that slow-moving storms will pose a threat for locally heavy rain. .LONG TERM...(Friday night through Thursday) Issued at 332 PM MDT Thu Jul 20 2017 Upper level pattern has a persistent set of ridges with varying shortwaves bringing an unsettled pattern for portions of the long term. starting Friday night into Saturday the high pressure will be over the Great Plains with a shortwave making its way over the state as the ridge progresses eastward. Moisture PW values will vary between 0.75 up to 1.5 further east over the plains. This increase moist flow combined with NNE flow at the surface will help to increase storm chances along the Foothills and Palmer Divide Friday afternoon and evening. Storm motion will be slower Friday evening so storms could drop a quick inch to 1.5 inches in a short period of time increasing chances of flooding. Behind the shortwave northerly flow will increase helping to usher in slightly cooler temperatures for Sunday. This is due in part to the high pressure over the plains transitioning eastward with a ridge starting to build in over the Great Basin. Highs will drop from upper 80s to lower 80s by Sunday. Subsidence will increase by Sunday morning helping to dry out conditions through the afternoon. There will only be a slight chance of storms for the higher elevations For next week the upper ridge over the Great Basin will make a slow eastward progression moving over the state by Tuesday. Monday and Tuesday will have storms over the higher country with temperatures in upper 80s to lower 90s. Upper level flow will once again be light, however PW moisture values will be slightly lower then through the weekend with values from 0.75 to 1.0. by Wednesday the upper ridge will shift east of the state helping to bring another disturbance through CO. Increased storm potential is possible by Wednesday afternoon with temperatures once again getting into the mid 90s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 809 PM MDT Thu Jul 20 2017 VFR conditions through at least Friday. After -TSRA early this evening which generated a few gust fronts with winds to 20-25 kts, things have quieted down across the metro area. An isolated thunderstorm 20 miles south of Denver should be the last storm of the evening. It is moving away from the airfield. Radar and GOES-16 satellite trends do not show any further gust fronts heading for the TAF sites, and we do not expect any further thunderstorms after 03Z. We are watching the current convection over Arapahoe/Elbert/Lincoln Counties this evening which in theory could generate a gust front moving out of the southeast towards DEN. Chances of a gust front forming and making it to DEN are very low, thus expect S and SSW winds at APA and DEN tonight and Friday morning. Light WNW winds at BJC. Tomorrow a cool front will reach the terminals around 22Z, with north flow 10-12 kts and slight chances of thunderstorms along and behind the front. Handling Friday afternoon TAFs with a prevailing VCTS for now after 22Z...and as the convective evolution becomes clearer on Friday more details will be put into the TAF. && .HYDROLOGY... Issued at 332 PM MDT Thu Jul 20 2017 Slow moving storms this evening and again Friday afternoon will be capable of producing locally heavy rainfall. Areas that have had rainfall over the past couple days will be at the highest risk of flooding, if more slow moving storms pass over. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Schlatter SHORT TERM...Dankers LONG TERM...Bowen AVIATION...Schlatter HYDROLOGY...Dankers
Hazardous weather outlook, Jul 20, 10:55 AM MDT, 10 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1055 AM MDT Thu Jul 20 2017 COZ030>051-211700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1055 AM MDT Thu Jul 20 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will form over the higher terrain and spread eastward across the Urban Corridor and eastern plains this afternoon and evening. Most thunderstorms will produce heavy rain and gusty outflow winds. A few storms could become severe with wind gusts to 60 mph and one inch diameter hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The chance for showers and thunderstorms will remain elevated on Friday and Saturday, with locally heavy rainfall possible Friday afternoon through Saturday morning. Slower moving storms Friday afternoon and evening will have the potential to produce a quick inch of rain in a very short time, which could lead to localized flooding. Storms will gradually diminish through the day Saturday. Thunderstorm chances should drop off even further for Sunday, Monday and Tuesday with high pressure building in from the west. By Wednesday, thunderstorms return to the forecast with temperatures increasing back into the 90s. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected to be needed today or tonight.
In the hours before
Local storm report, Jul 20, 6:54 PM MDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
654 PM MDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 3 NNE PONDEROSA PARK 39.44N 104.61W
07/20/2017 M1.00 INCH ELBERT CO STORM CHASER
COVERING THE ROAD
&&
JKNearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.